Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 35, NWS JSJ

August 21, 2023

NWS JSJ issued this flash flood warning at Aug 21, 2023, 9:55 AM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2023, 9:55 AM CDT (14:55 UTC)
Expired
Aug 21, 2023, 12:42 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 11:31 AM CDTFLOODRio Blanco, PREmergency managers indicated that road PR-31 in Naguabo is impassable.
Aug 21, 11:31 AM CDTFLASH FLOODRio Blanco, PRCorrects previous flood report from Rio Blanco. Emergency managers indicated that road PR-31 in Naguabo is impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

273 
WGCA52 TJSJ 211455
FFWSJU
PRC103-211800-
/O.NEW.TJSJ.FF.W.0035.230821T1455Z-230821T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1055 AM AST Mon Aug 21 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 200 PM AST.

* At 1055 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. This rainfall in addition to 
  previos rains will result in flash flooding, particularly along 
  flood prone areas along Rio Blanco. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1818 6575 1820 6576 1820 6577 1821 6579
      1820 6580 1821 6581 1822 6583 1823 6583
      1826 6582 1827 6582 1829 6579 1828 6577
      1827 6576 1825 6573 1826 6572 1825 6570
      1824 6569 1823 6569 1822 6567 1820 6567

FLASH FLOOD...RADAR INDICATED

$$

OMS
2 follow-up statements
972 
WGCA72 TJSJ 211631
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1231 PM AST Mon Aug 21 2023

PRC103-211800-
/O.CON.TJSJ.FF.W.0035.000000T0000Z-230821T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
1231 PM AST Mon Aug 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM AST THIS 
AFTERNOON FOR NAGUABO...

At 1231 PM AST, Runoff from previous rains will continue to result 
in flooding of low lying areas along Rio Blanco. Emergency Managers 
indicated that road 31 in Naguabo is impassable.

HAZARD...Flash flooding caused by previos rains.

SOURCE...Emergency Managers.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1818 6575 1820 6576 1820 6577 1821 6579
      1820 6580 1821 6581 1822 6583 1823 6583
      1826 6582 1827 6582 1829 6579 1828 6577
      1827 6576 1825 6573 1826 6572 1825 6570
      1824 6569 1823 6569 1822 6567 1820 6567

FLASH FLOOD...RADAR INDICATED

$$

OMS
553 
WGCA72 TJSJ 211742
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
142 PM AST Mon Aug 21 2023

PRC103-211752-
/O.CAN.TJSJ.FF.W.0035.000000T0000Z-230821T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
142 PM AST Mon Aug 21 2023

...FLASH FLOOD WARNING FOR NAGUABO HAS BEEN REPLACED WITH A FLOOD 
ADVISORY...

LAT...LON 1818 6575 1820 6576 1820 6577 1821 6579
      1820 6580 1821 6581 1822 6583 1823 6583
      1826 6582 1827 6582 1829 6579 1828 6577
      1827 6576 1825 6573 1826 6572 1825 6570
      1824 6569 1823 6569 1822 6567 1820 6567

$$

OMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:50 AM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 21, 4:50 AM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
550 AM AST Mon Aug 21 2023

.SYNOPSIS...Tropical moisture will continue to filter into the
islands steered by Tropical Storm Franklin, currently over the
Caribbean Sea. Through midweek, external bands of this system
with showers and thunderstorms, along with gusty winds, can reach
sectors of the islands. Urban and small stream flooding likely and
local flash flooding possible. Hazardous marine conditions are
also present, therefore several Small Craft Advisories in effect.

&&

.SHORT TERM...Today through Wednesday...

Tropical Storm Franklin was 235 mi SSW of Cabo Rojo at 21/08Z and
movg W or 280 deg at 10 kts. A second area of convection is E of the
system with minor rainbands seen ovr lcl waters. Showers formed over
the island for most of the night, but had dissipated by 4 AM AST.
Considerable lighting was noted over the waters south of the local
area, but few strikes were noted after 10 PM AST last night in the
local area. Surface and mid level winds and pressure systems are
dominated by T.S. Franklin. At upper levels, a weak trough is found
over the Windward Passage with a ridge from the Lesser Antilles
across the Caribbean Sea to central America. The ridge will
continue. However the weak trough over the Windward Passage will be
squeezed out by a low east of Miami that will push into the Florida
Strait by Wednesday. The ridge aloft will also move north over the
eastern Caribbean during the interim.

Unusual tropical moisture will surge north with the low-level flow
associated with T.S. Franklin today and tonight, with precipitable
water values pushing up to 2.5 inches by 22/09Z. This will generate
showers and thunderstorms across the area with urban and small
stream flooding likely and local flash flooding possible. With winds
up to 40 knots near 4000 ft, gusty winds are likely to reach the
surface and some will be strong enough to be damaging. The showers
will make today the coolest of the week for most areas.

Models diverge considerably with regard to the track of T.S.
Franklin and a track closer to the ECMWF which strays to the west
would bring drier weather to the area and increasing temperatures.
The current track over Hispaniola, being most likely, will still
leave plenty of moisture for showers and thunderstorms Tuesday and
Wednesday, and residual moisture should keep rain in the forecast
through the short term period. The heaviest rainfall is expected
along the south coast of Puerto Rico and over the Cordillera Central.
Temperatures will be near or above normal for the north coast of
Puerto Rico in the short term.
&&

.LONG TERM...Thursday through Monday...

On the current forecast track by the NHC, and according to recent
model guidance, Tropical Storm Franklin should be well northwest of
the forecast area to start the long term forecast period. The system
is forecast to continue moving northeastward. There is disagreement
between the GFS and ECMWF, with the GFS favoring more 850-700mb
tropical moisture being pulled into the islands under southerly
winds due to the influence of Franklin and the ECMWF having less
moisture. The GFS model also suggests more humidity through the mid
to upper levels with overall PWAT values near and above 2.0
inches for most of the long term period. An upper level ridge is
expected to build over the islands to start the period. Conditions
will still lead to showers across windward sectors of the islands
and afternoon convection across sectors of the interior to
northern half of Puerto Rico. Hot and humid conditions are
expected with maximum temperatures reaching the low 90s,
particularly across coastal, urban and low elevations sectors of
the islands along with high heat indices from late morning to late
afternoon. Uncertainty remains in the long term forecast, as it
is dependent on the behavior of Tropical Storm Franklin and other
areas of interest in the Atlantic. Please, stay tuned to the
latest updates by the National Hurricane Center (NHC) and WFO San
Juan PR.

&&

.AVIATION...Tropical Storm Franklin was 235 mi SSW of Cabo Rojo at
21/08Z and movg W or 280 deg at 10 kts. A second area of convection
is E of the system with rainbands seen ovr lcl waters. SHRA/TSRA
expected to incr ovr PR/USVI aft 21/14Z with MVFR/IFR conds and mtn
obscurations, but VFR conds expected to prevail. Winds E 10 kt incrg
aft 21/14Z to 10 to 20 kt with gusts to 28 kt common but gusts to 35
kt psbl nr TSRA. Sfc winds bcmg ESE aft 21/15Z. Maximum winds E 35-
40 kts btwn FL029-049 and SW btwn FL425-475.

&&

.MARINE...The combination of a surface high pressure across the'
west-central Atlantic, and Tropical Storm Franklin, over the
Caribbean Sea, will maintain moderate to locally strong east-
northeast winds through the next several days. Building
seas up to around 8 feet, with winds up to 25 knots, are expected
across the offshore Caribbean waters and local passages.

This will yield hazardous marine conditions across most regional
waters and passages, with increased potential for thunderstorm
activity. Therefore, several small craft advisories are in effect
until Wednesday.

A High Rip of Rip Currents will be in effect for southeast Puerto
Rico through this afternoon, and then for southwest Puerto Rico
from this evening through late tonight. Moderate risk for most
other beaches, but decreasing to low risk of rip currents tonight
for the USVI.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for PRZ003.

     Heat Advisory until 3 PM AST this afternoon for PRZ008.

     High Rip Current Risk from this evening through late tonight for
     PRZ011.

VI...High Rip Current Risk until 6 AM AST early this morning for
     VIZ002.

AM...Small Craft Advisory until 8 AM AST this morning for AMZ711.

     Small Craft Advisory until 2 PM AST this afternoon for AMZ723.

     Small Craft Advisory until 2 PM AST Tuesday for AMZ733-735.

     Small Craft Advisory until 2 PM AST Wednesday for AMZ741.

     Small Craft Advisory from 8 AM to 2 PM AST Tuesday for AMZ742.

     Small Craft Advisory from 8 PM this evening to 2 PM AST
     Wednesday for AMZ745.

&&

SHORT TERM....WS
LONG TERM.....MRR
PUBLIC DESK...GRS/EM
Hazardous weather outlook, Aug 21, 4:38 AM CDT, 5 hours 17 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
510 AM AST lunes 21 de agosto de 2023

AMZ711>745-PRZ001>013-220915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
510 AM AST lunes 21 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Son posibles tormentas electricas numerosas. Preparese a
parar todas las actividades al aire libre y moverse a refugios.

.Lluvia Excesiva...Inundaciones de areas urbanas, carreteras,
riachuelos, y quebradas. Inundaciones repentinas aisladas son
posibles.

.Calor Excesivo...Indices de calor de 108 a 111 grados a traves de
areas costeras y urbanas del noroeste de Puerto Rico. Agotamiento
por calor es probable con exposicion prolongada. Golpes de calor son
posibles. Indices de calor de 102-107 grados en Culebra, Vieques y
la mayoria de las las localidades costeras de Puerto Rico.

.Vientos...Condiciones de brisa. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Oleaje igual o mayor a 7 pies a traves
de las aguas locales del Caribe. Condiciones peligrosas para
embarcaciones pequenas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes particularmente en el
sureste de Puerto Rico esta noche.

.DIAS DOS A SIETE...martes a domingo

Riesgo de calor excesivo continuara hasta el domingo para muchas
areas costeras y de elevaciones bajas urbanas. Existe un riesgo
elevado de inundaciones urbanas y de pequenos riachuelosen el sur de
Puerto Rico y un riesgo limitado de inundaciones el miercoles y
jueves mayormente como acumulaciones de agua en carreteras. Se
esperan tormentas electricas a traves del areas cada dia. Se espera
oleaje de 7 a 8 pies cada dia en el Pasaje de la Mona y las aguas
del Caribe hasta el miercoles. Oleaje mayor de 5 pies se espera
tambien el jueves hasta el domingo en las aguas mar afuera del
Atlantico.

.Comunicado sobre informacion reportada por observadores...

No se recomienda la activacion de los observadores.

AMZ716-726-VIZ001-002-220915-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la Costa del Atlantico y aguas costeras
adyacentes del Caribe-
510 AM AST lunes 21 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Son posibles tormentas electricas de aisladas a dispersas.

.Lluvia Excesiva...Inundaciones de areas urbanas, carreteras,
riachuelos, y quebradas. Inundaciones repentinas aisladas son
posibles.

.Calor Excesivo...Indices de calor de 102 a 107 grados a traves de
sectores de Saint Thomas. Agotamiento por calor es posible con
exposiciones prolongadas.

.Vientos...Condiciones de brisa. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Oleaje igual o mayor a 7 pies a traves
de las aguaslocales del sur del Caribe. Condiciones peligrosas para
embarcaciones pequenas.

.Corrientes Marinas...Existe un riesgo de corrientes marinas
amenazantes a la vida en la zona de olas rompientes, particularmente
en el norte de las Islas Virgenes Americanas.

.DIAS DOS A SIETE...lunes a sabado

Existe un riesgo limitado de calor excesivo en el norte de las Islas
Virgenes Americanas. Algunas acumulaciones de agua son posibles en
el norte de las Islas Virgenes Americanas el miercoles y jueves. Se
esperasn tormentas electricas aisladas el martes hasta el jueves.
Oleaje mayor de 5 pies se espera el jueves hasta el domingo en las
aguas mar afuera del Atlantico.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de los observadores.

In the hours before

Local storm report, Aug 21, 7:37 AM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
837 AM AST Mon Aug 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     Debris Flow      1 WNW Rosa Sanchez      18.07N 65.93W
08/21/2023                   Yabucoa            PR   911 Call Center

            911 Call Center reported a landslide in
            PR-9918 in Yabucoa.

&&

GRS
Special weather statement, Aug 21, 7:52 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service San Juan PR
852 AM AST Mon Aug 21 2023

PRZ002-003-013-211315-
Vieques PR-Northeast PR-Southeast PR-
852 AM AST Mon Aug 21 2023

...Strong thunderstorms will impact portions of Humacao, Naguabo,
Yabucoa, Vieques and Ceiba Municipalities through 915 AM AST...

At 851 AM AST, a line of strong thunderstorms was along a line
extending from 6 miles south of Vieques to near Yabucoa, and moving
west at 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 1823 6559 1821 6561 1824 6563 1820 6563
      1821 6566 1818 6569 1819 6573 1817 6574
      1816 6573 1817 6575 1815 6577 1801 6584
      1806 6592 1826 6577 1827 6567
TIME...MOT...LOC 1251Z 111DEG 27KT 1817 6556 1803 6580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Aug 21, 7:58 AM CDT, 1 hour 57 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
852 AM AST lunes 21 de agosto de 2023

PRZ002-003-013-211315-
Vieques PR-Noreste PR-Sureste PR-
852 AM AST lunes 21 de agosto de 2023

...Una tronada fuerte impactar sectores de los municipios de
Humacao, Naguabo, Yabucoa, Vieques y Ceiba hasta las 915 AM AST...

A las 851 AM AST, una linea de tronadas fuertes se extendia desde 6
millas al sur de Vieques hasta cerca de Yabucoa, movindose hacia el
oeste a 20 mph.

PELIGRO...Vientos de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente.

&&

TAMAO DE GRANIZO MXIMO...0.00
RFAGA DE VIENTO MXIMA...40 MPH

DS
Special weather statement, Aug 21, 8:44 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service San Juan PR
944 AM AST Mon Aug 21 2023

PRZ002>004-211445-
Northeast PR-Eastern Interior PR-Southeast PR-
944 AM AST Mon Aug 21 2023

...Strong thunderstorms will impact portions of southeastern and the
eastern interior of Puerto Rico through 1045 AM AST...

At 942 AM AST, a line of strong thunderstorms was along a line
extending from near Punta Santiago to Maunabo, and moving west
around 20 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 1820 6567 1819 6570 1818 6569 1819 6573
      1817 6574 1816 6573 1817 6575 1815 6577
      1806 6580 1805 6583 1801 6584 1797 6591
      1798 6602 1795 6605 1796 6618 1826 6592
TIME...MOT...LOC 1342Z 108DEG 25KT 1812 6571 1800 6592

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Aug 21, 8:47 AM CDT, 1 hour 8 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
944 AM AST lunes 21 de agosto de 2023

PRZ002>004-211445-
Noreste PR-Este Interior-Sureste PR-
944 AM AST lunes 21 de agosto de 2023

...Una tronada fuerte impactar sectores del sureste y este interior
de Puerto Rico hasta las 1045 AM AST...

A las 942 AM AST, una linea de tronadas fuertes se extendia desde
cerca de Punta Santiago hasta Maunabo, movindose hacia el oeste
alrededor de 20 mph.

PELIGRO...Vientos de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente.

&&

TAMAO DE GRANIZO MXIMO...0.00
RFAGA DE VIENTO MXIMA...40 MPH

DS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:22 AM CDTHeat AdvisoryJSJ10 hr
Aug 21, 4:28 AM CDTRip Current StatementJSJ25 hr
Aug 21, 7:52 AM CDTSpecial Weather StatementJSJ23 min
Aug 21, 8:44 AM CDTSpecial Weather StatementJSJ61 min
Aug 21, 8:51 AM CDTAreal Flood AdvisoryJSJ5 hr
Aug 21, 10:17 AM CDTAreal Flood AdvisoryJSJ4 hr
Aug 21, 12:42 PM CDTAreal Flood AdvisoryJSJ108 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.